ISSN(Print): 2709-6254 | ISSN(Online) : 2709-6262 | ISSN-L : 2709-6254


An Empirical Relationship between Government Size and Economic Growth of Pakistan in the Presence of Different Budget Uncertainty Measures


  1. Sunila Jabeen
    Ph. D Scholar, School of Economics, Quaid-i-Azam University, Islamabad, Pakistan, Pakistan
  2. Dr. Wasim Shahid Malik
    Professor, Department of Economics, University of Peshawar, KP, Pakistan


Relationship between government size and economic growth has always been a debated issue all over the world since the formative work of Barro (1990). However, this relationship becomes more questionable when policy uncertainty is added in it. Hence, this paper presents evidence on the effect of government size on economic growth in the presence of budget uncertainty measured through three different approaches. Rather than relying on the traditional and complicated measures of uncertainty, a new method of measuring uncertainty based on government budget revisions of total spending is introduced and compared with the other competing approaches. Using time series annual data from 1973-2018, the short run and long run coefficients from Autoregressive Distributed Lag (ARDL) framework validate the negative effect of budget uncertainty and government size on economic growth of Pakistan regardless of the uncertainty measure used. Therefore, to attain the long run economic growth, along with the control on the share of government spending in total GDP, government should keep the revisions in the budget as close to the initial announcements as it can so that uncertainty can be reduced. Further, the uncertainty in fiscal spending calculated through the deviation method raises a big question on the credibility of fiscal policy in Pakistan. Higher will be the deviation higher will be the uncertainty and lower the fiscal policy credibility hence making fiscal policy less effective in the long run.

Page Numers



Budget Uncertainty, Economic Growth, Government Size, Policy Credibility


Article # 3
Volume # 2
Issue # 4

DOI info

DOI Number: 10.47205/jdss.2021(2-IV)03
DOI Link:


download pdf Creative Commons License

Citation Formats

ABNT   APA   BibTex   MLA   Oxford   Harvard   Chicago   Turabian   AAA   MHRA